Advertisement

CDC: Vitamin E acetate in THC vapes is lung-injury culprit

The agency says reported cases of EVALI appear to be slowing, but that some patients have relapsed, requiring rehospitalization.

By
Jean Lotus
Federal health authorities confirmed that vitamin E acetate in illicit THC vapes is considered a primary cause of and outbreak of vaping-related lung illness. Photo by U.S. Centers for Disease Control and Prevention. Photo by U.S. Centers for Disease Control and Prevention.
Federal health authorities confirmed that vitamin E acetate in illicit THC vapes is considered a primary cause of and outbreak of vaping-related lung illness. Photo by U.S. Centers for Disease Control and Prevention. Photo by U.S. Centers for Disease Control and Prevention.

Dec. 20 (UPI) -- Federal health officials made clear Friday that tainted THC vaping cartridges are considered the primary cause of a vaping lung injury that has killed 54 people and hospitalized more than 2,000 across the United States.

The "viscous, gooey" diluent vitamin E acetate was found in tested lung tissue samples from 48 out of 51 lung injury patients tested in 16 states, said Anne Schuchat, principal deputy director of the Centers for Disease Control and Prevention. The substance was not found in lung tissue of healthy people tested.

Advertisement

The federal health agency also noted that some patients who had a repeat hospitalization with vaping illness lung symptoms had died, which underscores the need for medical followup with patients.

"We can conclude that what I call the explosive outbreak of cases of [lung illness] can be attributed to exposure to THC-containing vaping products that also contain vitamin E acetate," Schuchat said in a teleconference call.

RELATED U.S. vaping deaths rise again

Schuchat said that while nicotine vaping cartridges may still contain chemicals that can cause lung injury, this particular outbreak was linked to illicit THC vapes.

Vitamin E acetate may act in two ways to injure the lungs, Schuchat said. The chemical when inhaled as a vapor at high temperatures is thought to react with the lung's lining surfactant and impede the ability for the lungs to expand like balloons and draw in oxygen.

Advertisement

The chemical at high temperatures was also thought to release a byproduct called ketene metabolite, which could injure the lungs, Schuchat said.

RELATED Vaping poses similar risk to lungs as cigarettes, study suggests

The agency published the findings about e-cigarette or vaping product use-associated lung injury, or EVALI, in the Morbidity and Mortality Weekly Report.

Vitamin E acetate, available for pennies from online lotion ingredient sellers, is thought to have been used by the creators of illicit THC vapes as a filling agent to stretch the amount of THC oil in illegal vaping cartridges and earn more money.

Health investigators say videos on YouTube and social media have spread the practice among the makers of illegal vaping products, Schuchat said.

RELATED Nearly 15 percent of U.S. teens, adolescents have vaped marijuana

Agents for the Food and Drug Administration and the Drug Enforcement Administration have been investigating supply chains of illicit THC vapes, she said.

A study in Minnesota of THC vapes confiscated by law enforcement showed that vape cartridges seized in 2018 did not contain vitamin E acetate, but those seized this year contained the substance.

"It is clear the outbreak represented a new phenomenon and was not recognition of a common syndrome that had evaded our attention," she said.

Previously, the CDC had identified vitamin E acetate as a "chemical of concern."

Advertisement

An analysis of the outbreak showed that emergency room visits for young, otherwise healthy patients, spiked in July and slowed down in September, she said. Health officials in Wisconsin and Illinois helped confirm clusters of cases, she said.

In a second study released Friday, some patients were hospitalized a second time after being discharged. An analysis showed patients who died after being hospitalized with EVALI symptoms were more likely to be 50 years old or older and have a history of chronic conditions such as heart disease, respiratory conditions, and diabetes.

The CDC and the U.S. Food and Drug Administration are still recommending that people not use THC-vapes particularly from "informal sources like friends, family, or in-person or online sellers."

Symptoms seen in lung illness patients have included shortness of breath, coughing, chest pain and gastrointestinal symptoms of abdominal pain, nausea, vomiting, and diarrhea. Other patients exhibited fever, chills and weight loss.

Latest Headlines